Near-infrared reflectance bull’s eye maculopathy as an early indication of hydroxychloroquine toxicity

Published

Journal Article

© 2015 Wong et al. Importance: In some patients, hydroxychloroquine ocular toxicity may progress even following cessation of therapy. Any leverage the clinician may use to allow earlier detection may avert significant vision loss. Observation: We report three cases suggesting that bull’s eye maculopathy seen on near-infrared reflectance with a confocal scanning laser ophthalmoscope could be an early, objective manifestation of hydroxychloroquine ocular toxicity, and with progression of the disease this near-infrared “bull’s eye” change may disappear. Conclusion and relevance: Alerting clinicians to this observation may allow a larger case series to corroborate the hypothesis that bull’s eye maculopathy detected by near-infrared reflectance may represent an early sign of hydroxychloroquine toxicity.

Full Text

Duke Authors

Cited Authors

  • Wong, KL; Pautler, SE; Browning, DJ

Published Date

  • March 19, 2015

Published In

Volume / Issue

  • 9 /

Start / End Page

  • 521 - 525

Electronic International Standard Serial Number (EISSN)

  • 1177-5483

International Standard Serial Number (ISSN)

  • 1177-5467

Digital Object Identifier (DOI)

  • 10.2147/OPTH.S76963

Citation Source

  • Scopus